Diagnostics
Fulminant Immune Checkpoint Inhibitor–Associated Myocarditis Presenting with Complete Atrioventricular Block After Combined Nivolumab and Ipilimumab Therapy: An Autopsy-Confirmed Case Report
Par Jonas Knoblich, Anton Richter, Hamzah Adwan et 5 autres.
Contenu en anglais
Résumé
Background
Immune checkpoint inhibitor (ICI)-associated myocarditis is a rare but potentially fatal immune-related adverse event that may present with conduction abnormalities, ventricular arrhythmias, cardiogenic shock, and sudden cardiac death. The risk is increased with combined programmed cell death protein 1 (PD-1) and cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) blockade. We report a fatal case of fulminant ICI-associated myocarditis following combined nivolumab and ipilimumab therapy. Case Presentation: A 79-year-old man with metastatic clear-cell renal cell carcinoma developed progressive fatigue and exertional dyspnea 14 days after his first and only cycle of nivolumab and ipilimumab. Electrocardiography revealed complete atrioventricular block. High-sensitivity cardiac troponin T increased from 2575 to 11,327 pg/mL, whereas creatine kinase initially decreased from 8690 U/L before rising again. Coronary angiography excluded obstructive coronary artery disease. Temporary transvenous pacing was followed by permanent pacemaker implantation. Despite intensive care, the patient developed progressive hemodynamic deterioration requiring vasopressor support and ultimately fatal cardiorespiratory collapse. ICI-associated myocarditis was not recognized during life; therefore, no myocarditis-directed diagnostic work-up or immunosuppressive treatment was initiated. Post-mortem examination demonstrated pronounced diffuse lymphohistiocytic myocarditis involving both atria and ventricles. ICI-associated myocarditis was identified as the cause of death, with a concomitant retroperitoneal abscess with pancreatic fistulation considered an aggravating condition.



